Tennessee, 2008

Flash Flood and Hail in Tennessee, March 14 to 15, 2008

March 14 to 15, 2008 · NWS MEG · 10 events in 3 counties and zones

A cold front stretched from Middle Tennessee through North Mississippi into South Central Arkansas during the evening hours of March 14, 2008. Showers and thunderstorms developed along and north of the front including portions of West Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front stretched from Middle Tennessee through North Mississippi into South Central Arkansas during the evening hours of March 14, 2008. Showers and thunderstorms developed along and north of the front including portions of West Tennessee. Some of the storms became severe during the overnight hours of March 14th producing large hail, damaging winds and some localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 14, 9:14 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Mar 14, 9:14 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1014 PM CDT FRI MAR 14 2008

.DISCUSSION...

RATHER COMPLEX WEATHER SCENARIO UNFOLDING ACROSS THE MID SOUTH
THIS EVENING AS A SURFACE LOW PRESSURE SYSTEM IS NOW POSITIONED
OVER THE RED RIVER VALLEY OF NORTH TEXAS WITH A STATIONARY FRONT
EXTENDING EASTWARD FROM THE LOW ACROSS NORTH TEXAS...SOUTHERN
ARKANSAS INTO NORTH-CENTRAL MISSISSIPPI. SUPERCELL THUNDERSTORMS
HAVE DEVELOPED ALONG THE SURFACE BOUNDARY ACROSS SOUTHERN
ARKANSAS...NORTHERN LOUISIANA...INTO WEST-CENTRAL MISSISSIPPI IN
RESPONSE TO SUFFICIENT SURFACE CONVERGENCE ALONG THE
FRONT...STRENGTHENING ATMOSPHERIC SHEAR...A MODERATELY UNSTABLE
AIRMASS WITH MUCAPES APPROACHING 2000 J/KG SOUTH AND ELEVATED JUST
NORTH OF THE FRONT...AND FORCING AT THE NOSE OF A STRENGTHENING
LOW LEVEL JET. SHORT-TERM FORECAST MODELS CONTINUE TO INDICATE
THAT THIS FRONT WILL CONTINUE TO LIFT SLOWLY NORTHWARD OVER THE
FEW HOURS AS THE LOW LEVEL JET CONTINUES TO STRENGTHEN AND EVOLVE
NORTHWARD AHEAD OF THE SURFACE LOW PRESSURE SYSTEM THAT WILL MOVE
EAST. THIS MAY ALLOW THE STRONGEST STORMS TO DEVELOP INTO FAR
SOUTHERN PORTIONS OF THE CWA WITH A LARGE HAIL AND ISOLATED
TORNADO THREAT. THIS THREAT SHOULD CONTINUE ACROSS THESE AREAS FOR
THE NEXT SEVERAL HOURS.

FARTHER NORTH OF THE FRONT...THE AIRMASS REMAINS CAPPED OFF TO
CONVECTION WITH NO SPECIFIC FORCING MECHANISM PRESENT. IT APPEARS
THAT CONVECTIVE DEVELOPMENT OVER THESE AREAS WILL PROBABLY HOLD
OFF UNTIL MAINLY AFTER MIDNIGHT AS A STRONG MID AND UPPER JET
STREAM MOVES TOWARDS THE AREA AND PLACES MUCH OF THE AREA INTO THE
LEFT FRONT EXIT REGION OF THE JET. THIS SHOULD HELP TO STRENGTHEN LARGE
SCALE ASCENT OVER THE REGION. IN ADDITION...THIS FEATURE WILL HELP
TO ADVECT COLD MID LEVEL TEMPERATURES OVER THE REGION...STEEPENING
MID LEVEL LAPSE RATES FURTHER TO IN EXCESS OF 7.5C/KM. ALSO...THE
STRENGTHENING LOW LEVEL JET WILL CONTINUE TO NOSE NORTHWARD INTO
OUR REGION AND HELP TO TIGHTEN AN 850MB FRONTAL FEATURE STRETCHED
FROM NORTHERN ARKANSAS INTO WEST TENNESSEE. EXPECT CONVECTION TO
DEVELOP ALONG THIS ELEVATED FRONT MAINLY AFTER MIDNIGHT.
CONSIDERING THE DEGREE OF ELEVATED INSTABILITY AND INCREASING
SHEAR...EXPECT THE POSSIBILITY FOR ELEVATED SUPERCELLS TO DEVELOP
WITH AN ATTENDANT LARGE HAIL THREAT. THIS ACTIVITY SHOULD PERSIST
OVER MUCH OF THE MID SOUTH THROUGH SUNRISE AND POSSIBLY BEYOND.
WILL CONTINUE THE SLIGHT RISK OVER THE ENTIRE AREA AND REFINE THE
HWO TO FOCUS ON TIMING AND THREAT TYPES.

UPDATED FORECAST AND GRIDS ALREADY SENT...AND UPDATED HWO OUT SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 250 PM CDT FRI MAR 14 2008/

DISCUSSION...

FRONTAL BOUNDARY CURRENTLY EXTENDS FROM MIDDLE TENNESSEE SOUTHWEST
INTO NORTH MISSISSIPPI AND EXTENDS WEST ACROSS SOUTHERN ARKANSAS
INTO CENTRAL OKLAHOMA. TEMPERATURES OVER THE FORECAST AREA RANGE
FROM THE LOWER 50S NEAR THE KENTUCKY BORDER TO THE MID 70S SOUTH
OF THE FRONT IN NORTH MISSISSIPPI. THE RAIN SHOWERS THAT WERE OVER
THE FORECAST AREA THIS MORNING HAVE MOVED AWAY. SURFACE LOW OVER
THE TEXAS PANHANDLE WILL MOVE ALONG THE COLD FRONT TONIGHT.
SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE FORECAST AREA TONIGHT
AND CONTINUE THROUGH EARLY SATURDAY MORNING. SEVERE WEATHER WILL
BE POSSIBLE ESPECIALLY ALONG AND JUST NORTH OF THE FRONT WITH
LARGE HAIL BEING THE MAIN THREAT. THE RAIN SHOULD EXIT THE REGION
BY SATURDAY AFTERNOON AS HIGH PRESSURE WILL BRIEFLY BUILD INTO THE
FORECAST AREA BY SATURDAY NIGHT WITH DRIER AND COOLER AIR BEHIND
THE FRONT. DRY AND SEASONABLE WEATHER WILL PERSIST FOR SUNDAY AND
SUNDAY NIGHT. MEANWHILE...A LARGE UPPER LEVEL STORM BEGINS TO
DEVELOP SUNDAY OVER SOUTHERN CALIFORNIA AND GRADUALLY MOVES EAST.
BY MONDAY...THE UPPER LOW SHOULD BE TRAVELING ACROSS NORTHERN
MEXICO AND MAY BEGIN TO SPREAD SOME RAIN INTO NORTHEAST ARKANSAS
BY MONDAY AFTERNOON. AS THE UPPER LOW APPROACHES THE REGION...RAIN
CHANCES WILL INCREASE WITH THE RAIN THREAT CONTINUING FROM MONDAY
NIGHT THROUGH WEDNESDAY. A STRONG SURFACE LOW WILL DEVELOP OVER
EASTERN OKLAHOMA ON TUESDAY AND MOVE NORTHEAST TUESDAY NIGHT. THIS
LOW WILL ENHANCE THUNDERSTORM ACTIVITY ON TUESDAY AND SOME SEVERE
THUNDERSTORMS MAY BE POSSIBLE ACROSS NORTH MISSISSIPPI. THE MAIN
THREAT WITH THE WEATHER FROM TUESDAY INTO WEDNESDAY WILL BE HEAVY
RAIN. BY WEDNESDAY NIGHT...HIGH PRESSURE RETURNS TO THE REGION AND
THIS WILL BRING A RETURN TO DRY WEATHER WITH SEASONABLE
TEMPERATURES FOR THURSDAY AND FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  54  62  42  62 /  70  40  10  10
MKL  50  59  38  60 /  80  60  10  10
JBR  49  59  39  58 /  80  50  10  10
TUP  55  68  41  64 /  70  40  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

JLH/ARS
Hazardous weather outlook, Mar 14, 9:32 PM CST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1032 PM CDT FRI MAR 14 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-160545-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1032 PM CDT FRI MAR 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE ENTIRE MID
SOUTH TONIGHT. A WARM FRONT STRETCHED ACROSS NORTH CENTRAL
MISSISSIPPI WILL LIFT SLOWLY NORTHWARD OVERNIGHT. SEVERE
THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG THIS FRONT AND MAY
IMPACT FAR SOUTHERN PORTIONS OF THE FORECAST AREA...PRIMARILY
ALONG AND SOUTH OF A LINE FROM WEST HELENA ARKANSAS TO OXFORD
MISSISSIPPI TO TUPELO MISSISSIPPI...LATE THIS EVENING THROUGH THE
OVERNIGHT HOURS. THE PRIMARY SEVERE WEATHER THREATS WITH ANY OF
THESE STORMS WILL BE LARGE HAIL TO THE SIZE OF QUARTERS OR LARGER
AND ISOLATED TORNADOES.

FURTHER NORTH...ACROSS THE REMAINDER OF NORTH MISSISSIPPI...EAST
AND NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AND WEST
TENNESSEE...THUNDERSTORMS SHOULD DEVELOP PRIMARILY AFTER MIDNIGHT
IN RESPONSE TO A STRONG UPPER LEVEL DISTURBANCE MOVING ACROSS THE
AREA. ANY OF THESE THUNDERSTORMS COULD BECOME SEVERE WITH THE
PRIMARY THREAT REMAINING LARGE HAIL. THESE STORMS MAY CONTINUE
THROUGH SUNRISE SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL LIKELY CONTINUE INTO SATURDAY MORNING ACROSS
PORTIONS OF THE MID SOUTH. A FEW OF THESE STORMS MAY BE SEVERE
WITH A CONTINUED LARGE HAIL THREAT. THESE STORMS SHOULD MOVE EAST
WITH AN END TO THE SEVERE WEATHER THREAT BY MIDDAY SATURDAY.

ANOTHER ROUND OF SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN TUESDAY
AFTERNOON AND TUESDAY NIGHT AHEAD OF A POWERFUL UPPER LEVEL STORM
SYSTEM.

OTHERWISE THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT OFFICIALS...AND
LAW ENFORCEMENT MAY BE NEEDED TONIGHT AND AGAIN FOR TUESDAY
AFTERNOON AND TUESDAY NIGHT.

JLH

In the hours before

Special weather statement, Mar 14, 10:23 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1123 PM CDT FRI MAR 14 2008

ARZ036-TNZ088-150500-
CRITTENDEN AR-SHELBY TN-
1123 PM CDT FRI MAR 14 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CENTRAL CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  WESTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 3
MILES SOUTH OF EDMONDSON AT 1123 PM CDT...MOVING NORTHEAST AT 45 MPH.

PEOPLE IN CRITTENDEN AND SHELBY COUNTIES...INCLUDING THE CITIES OF
MARION...MIDTOWN MEMPHIS...MILLINGTON AND WEST MEMPHIS...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL 1215 AM CDT.
Special weather statement, Mar 14, 10:23 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
1123 PM CDT FRI MAR 14 2008

ARZ036-TNZ088-150500-
CRITTENDEN AR-SHELBY TN-
1123 PM CDT FRI MAR 14 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CENTRAL CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  WESTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 3
MILES SOUTH OF EDMONDSON AT 1123 PM CDT...MOVING NORTHEAST AT 45 MPH.

PEOPLE IN CRITTENDEN AND SHELBY COUNTIES...INCLUDING THE CITIES OF
MARION...MIDTOWN MEMPHIS...MILLINGTON AND WEST MEMPHIS...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL 1200 AM CDT.
Special weather statement, Mar 14, 10:35 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1135 PM CDT FRI MAR 14 2008

MSZ012-013-015-022-150500-
LAFAYETTE MS-PANOLA MS-PONTOTOC MS-CALHOUN MS-
1135 PM CDT FRI MAR 14 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHWESTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
  LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
  EAST CENTRAL PANOLA COUNTY IN NORTHWEST MISSISSIPPI...

AN AREA OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED FROM 5 MILES NORTH OF BURGESS TO 6 MILES EAST OF BANNER AT
1135 PM CDT...MOVING EAST AT 45 MPH.

PEOPLE IN CALHOUN...LAFAYETTE...PANOLA AND PONTOTOC COUNTIES...
INCLUDING THE CITIES OF OXFORD AND PONTOTOC...SHOULD MONITOR THIS
STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL
MIDNIGHT CDT.

The radar

The Memphis radar (KNQA), 20 km away, was scanning. The volume nearest the first event began at 04:45 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 flash flood. Local standard time, as filed.

Hail, Shelby

When
March 14, 10:45 PM CST to 10:50 PM CST
Where
Shelby County, 0.77 mi SE of Shelby Farms to 1.9 mi SE of Shelby Center
Measured
0.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.163, -89.860

Hail, Shelby

When
March 14, 11:25 PM CST to 11:30 PM CST
Where
Shelby County, Collierville
Measured
1.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.050, -89.670

Hail, Shelby

When
March 14, 11:30 PM CST to 11:35 PM CST
Where
Shelby County, Bartlett
Measured
1 in hail
Property damage
$2,000
Reported by
Public
Coordinates
35.200, -89.880

Hail, Shelby

When
March 14, 11:33 PM CST to 11:38 PM CST
Where
Shelby County, 1.99 mi NNW of Ellendale
Measured
0.75 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.257, -89.844

Penny size hail covering ground in the Rockford Subdivision near the intersection of Old Brownsville Road and Ellendale Road.

Hail, Fayette

When
March 14, 11:35 PM CST to 11:40 PM CST
Where
Fayette County, 1.26 mi WSW of Canadaville
Measured
0.75 in hail
Property damage
$1,000
Reported by
NWS Employee
Coordinates
35.146, -89.622

Penny size hail fell near Key Road.

Hail, Shelby

When
March 14, 11:40 PM CST to 11:45 PM CST
Where
Shelby County, 3.74 mi NNE of Lenow
Measured
0.88 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.231, -89.728

Hail, Shelby

When
March 15, 12:05 AM CST to 12:10 AM CST
Where
Shelby County, 1.17 mi NNW of Giles Town
Measured
0.88 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.334, -90.061

Nickel size hail fell in Shelby Forest.

Hail, Shelby

When
March 15, 12:28 AM CST to 12:33 AM CST
Where
Shelby County, 0.79 mi NE of Spring Lake
Measured
0.88 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.259, -89.872

Nickel size hail fell at the intersection of Old Brownsville Road and Austin Peay Highway.

Hail, Tipton

When
March 15, 1:22 AM CST to 1:27 AM CST
Where
Tipton County, Atoka
Measured
0.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.430, -89.780

Flash Flood, Shelby

When
March 15, 5:30 AM CST to 6:30 AM CST
Where
Shelby County, 1 mi S of Bartlett to 1.02 mi N of Shelby Farms
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
35.185, -89.880

Heavy rain produced flash flooding at the intersection of Raleigh-LaGrange Road and Sycamore View Road. In addition, 2 to 3 inches of water were over the roadways in the Sycamore View Apartment Complex.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86639, 88705, 88717, 88734, 88720, 88723, 88737, 88742, 88746, 89603.